Warfarin Raises Bone-Fracture Risk

January 31, 2006

Taking the anticoagulant Coumadin (warfarin) raises elderly people's risk for bone fractures associated with osteoporosis, according to a new review of data. Results of the review suggest that physicians should carefully monitor the bone-health of people who take Coumadin, and that these patients should actively try to reduce their risk of osteoporosis.

Information about the review by Brian Gage, MD, and colleagues was published on the website of Washington University School of Medicine in St Louis.

Coumadin (warfarin) is often prescribed for atrial fibrillation, which is often accompanied by excessive blood-clotting. Warfarin interferes with vitamin K's role in clotting, thereby decreasing the blood's ability to clot.

However, Coumadin may also indirectly weaken bones, because vitamin K is also involved with the protein osteocalcin, which is important to proper bone formation. As a result, people taking Coumadin are at a higher risk for osteoporosis and associated bone fractures resulting from relatively minor injury.

Review of Data

"We did a retrospective study of Medicare records for about 15,000 patients hospitalized with atrial fibrillation, and we identified fractures related to osteoporosis," says Dr Gage, associate professor of medicine and medical director of Barnes-Jewish Hospital's Blood Thinner Clinic. "Our analysis showed that long-term use of warfarin-longer than one year-led to a 25% increase in the incidence of fracture."

The study included data from an approximately equal number of men and women whose average age was 80 years. Women comprise about 80% of osteoporosis cases in the general population.

In this study, women had a higher rate of osteoporotic fracture than men-however, in women taking warfarin long-term, the fracture risk did not increase by a statistically meaningful amount. In contrast, the men who took warfarin for over one year had a 63% higher fracture rate, compared with men who did not take warfarin.

The results also showed that study participants who took warfarin for <1 year had no increased fracture risk, and participants taking beta-blockers had fewer fractures than those who took no beta-blockers. Hip fractures accounted for >50% of the recorded fractures, and other fractures involved the spine and wrist.

Osteoporotic fractures often lead to reduced or lost mobility and death. In the study group, 39% of participants who had hip fractures died within 30 days, and the report noted that "substantial mortality" was also associated with other types of osteoporotic fractures.

"The results of the study have important implications for treatment of atrial fibrillation," said Dr Gage. "To maintain bone strength, elderly patients taking warfarin should exercise regularly and have adequate intakes of calcium and vitamin D. Those who are prone to falling could use walking aids and proper footwear. Smokers should quit, which will decrease their risk of osteoporosis and other diseases."

This study strengthens the hypothesis that vitamin K is a key factor in bone health, and Dr Gage reportedly said that he hopes that anticoagulants that do not inhibit vitamin K will be developed.

Source:
Common blood thinner increases risk of bone fracture, Washington University in St Louis website, January 24, 2006.

Posted: January 2006


View comments

Hide
(web4)